Additional Complications Related to Heparin-Induced Thrombocytopenia

How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 153 CE courses, most popular
$95Add to cart
Pick Your Courses
Up to 8 CE hours
$50Add to cart
Individual course$20Add to cart
Need multiple seats for your university or lab? Get a quote
The page below is a sample from the LabCE course Authentic and Spurious Causes of Thrombocytopenia. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Authentic and Spurious Causes of Thrombocytopenia (online CE course)
Additional Complications Related to Heparin-Induced Thrombocytopenia

If a thrombotic component develops, further complications may occur in some patients who experience HIT. This is a serious condition that may result in pulmonary emboli, venous thrombosis, and gangrene.
For patients with HIT, the immediate treatment is to cease heparin therapy and provide an alternative anticoagulant agent if one is still necessary. In less severe cases of HIT, the platelet count will begin to rise in a few days once heparin is withdrawn.

A diagram depicting a pulmonary embolism.